Stem cell transplant covered by Medicare… by luck
There is a lot of talk lately about choosing a supplemental that will cover SCTs for people who are going on Medicare.
…I was participating in a Phase III trial for a drug that held promise for this cancer: pacritinib. I write “was participating” because the trial has been halted by the FDA, and I am no longer taking the drug. This has given me a fresh perspective on clinical trials.
I remember talking with one of the front desk staffers at the front desk of the transplant center; … he had checked me in for my appointment a few weeks before, and remembered me. He asked me how the trial was going, and I responded with “Fine.” He then said he had been on a trial for a medication, and how important the trials were, and how they had changed: patients were not treated like “experiments,” there was little risk, and the old-fashioned view of us being “guinea pigs” was just wrong.
I did not disagree with him at the time.
Then on Feb 9, the FDA halted the Persist II trial, with no warning. Apparently, there were a few “adverse mortality events” – somebody died.
Now, that sounds terrible – however, keep in mind that we’re talking about a drug trial involving high-risk patients who are terminal. Pretty much no matter what you do with that group, somebody is going to die. Consider that the deaths occurred in people who had been in the study for at least 6 months, and the first six months for anybody in this group meant NOT taking the drug: you essentially have taken a group of dying patients, given them quite possibly NO treatment for six months, and some of them died.
The answer, according to the FDA: immediately cease use of the drug. No matter if it was helping you; no matter how much benefit you were receiving.
Moreover, it is well known in the hematology – oncology community that stopping a drug in this class (JAK2 inhibitors) cold-turkey can result in terrible side effects, including death. Yet that is exactly what the FDA has us doing: stopping the drug cold turkey.
It hasn’t been easy: my pain levels have greatly increased; fevers are back; night sweats have returned; fatigue levels are greatly increased; I am unable to eat a full meal; my white blood cell counts are dropping rapidly.
It seems to me that patients should have been given an option to either stop the drug immediately, or to taper the dosage to avoid the flare-up of symptoms.
That the FDA chose to act with little regard to patient welfare in this matter shows, in fact, how patients in a clinical trial really are just guinea pigs.
Another view of this can be found at MPN Forum Magazine .
The pain continues; it has reached the point where I am taking NSAIDs to counteract some of it, even though I know I will be gut-bleeding from them. I would say that 80% of the time, I am unable to walk upright at a normal pace; the pain is just too much.
In the past 72 hours, I’ve started a new trick: severe chills and shakes. They come on randomly; sometimes I will have a fever, sometimes not. When the hit, my entire body goes into weird sort of spasm. As I convulse from my feet upward, the body not only tightens down, but also vibrates. It’s really difficult.
I’m fairly sure that I’m dealing with systemic inflammation and rebounding cytokine levels from the cold-turkey stop of the Pactritinib. Any fever that I have had has not gone above 101, and starts to come down fairly quickly.
I am supposed to visit the ER anytime I have a fever of 100.4 or above; since my immune system is not in great shape, my doctor has instituted a neutropenic protocol for me. My insurance doesn’t cover ER visits; between that fact, and the fact that I would have gone to the ER 8 times since Friday, I’ve just abandoned this protocol.
The fevers and shakes seem to be reasonably well-controlled with Tylenol.
– Bob Wanamaker
Send your letters to: ourMPNforum@gmail.com.
Comments on: "Letters – Spring 2016" (1)
Here are a few links that may be of interest: